Posted 30 August 2007 - 11:59 AM
I need to get a new booster shot. My last one was almost 10 years ago and it was during my "good" time with POTS; I wasn't very symptomatic at the time. But now my health is much worse. I'm just wondering how I need to plan and prepare for the few days after my TDaP shot.
Have any of you have the shot while your dysautonomia was flared up badly? Was there a more severe reaction of tiredness, headache, or nausea? Or did the shot not make much of a difference in your symptoms?
I was supposed to have my TDaP a couple of weeks ago, but since I had the rash and fever my doctor wanted me to wait. Those symptoms are mostly gone now, so I need to get it done. I'm not stressed about having it done, I just really don't know what to expect as far as a reaction goes. It would be good if I could be prepared so that I can tell my mom ahead of time what I may need, or so that my husband can request a day or two off work.
Thanks for your help and any experiences you can share.
Posted 30 August 2007 - 05:07 PM
in the UK they currently recommend that you have a full course of Tetanus vaccine in infancy with boosters at age 5 and 15. After that they no longer recommend 10 yearly boosters. I had my last Tetanus booster in 1993 and when I asked about a 10 year booster was told that I don't ever need another dose. I know that immunization policies are different in different countries but it would be worth asking if you really need to have the vaccine?
Posted 30 August 2007 - 06:23 PM
The US still recommends booster shots every 10 years. I don't know much about the diphtheria, but I know that the pertussis and tetanus immunities wear off.
My son got pertussis (whooping cough) as an infant, before he had been able to receive all of his shots. For the sake of babies I at least want the pertussis shot. I don't want any other baby (or their parents!) to have to go through what we did. There have been outbreaks of whooping cough in some places across the US.
Also, at least in certain areas of the US, it is best to have the tetanus shot. From what I understand if you get tetanus, but haven't had the vaccine, then you need a different shot than the tetanus vaccine. I have a friend who called area doctors and hospitals and only one place had the "after the fact" tetanus shot on hand.
Anyway, all that to say that the US does still recommend having a booster, and my doctor did recommend that I get one. I'd rather have the shot and know that I'm protected against those things than to have to deal with the actual illness later.
Posted 30 August 2007 - 07:01 PM
I had my booster shot back in May. I do agree that in the US a 10 year booster shot is recommended. For me, it was the 10th anniversary of my last shot- after I tripped and cut my leg on a rusty door - klutzy me! I was worried about having a POTS flare up, but it was basically fine. I just felt dizzy for about 1/2 hr - the same reaction I have when I get the flu shot. My arm also hurt for almost a week, but I think this common w/ the tetanus shot. Good luck!
Posted 30 August 2007 - 07:54 PM
Posted 30 August 2007 - 08:06 PM
According to the CDC:
Td is a tetanus-diphtheria vaccine given to adolescents and adults as a booster shot every 10 years, or after an exposure to tetanus under some circumstances. Tdap is similar to Td but also containing protection against pertussis. A single dose of Tdap is recommended for adolescents 11 or 12 years of age, or in place of one Td booster in older adolescents and adults age 19 through 64.
At this point, I do not not what I had. Unless the Government was planning on downsizing, I would have gotten what is recommended. I note that the CDC recommendation is written in whishy-washy terms. Does one get a Td booster or a Tdap dose?
I would bet most adults are not current on their Td or Tdap boosters.
Good luck with your vaccination.
Posted 30 August 2007 - 08:52 PM
My dr has info about my shots in my file, and he checks it each time I go in for my physical (which I don't always remember to do on time). People that don't go to their drs regularly probably aren't current with their tetanus and other shots. Not to mention all those people who aren't even insured, tho that is another topic entirely...
Posted 31 August 2007 - 12:10 AM
I didn't have a problem with it, but(t) that was more than five years ago.
Posted 31 August 2007 - 09:45 AM
For anyone who is interested, here is a link to the fact sheet about the TDaP shot. I think anyone who gets this shot in the US is given a copy of this at the office.
I'm glad to hear that those of you who had the shot didn't experience any extra fatigue. Thanks!
Posted 31 August 2007 - 10:24 AM
Posted 31 August 2007 - 04:12 PM
I had a tetanus booster 3 or 4 years ago, and besides my backside being a little sore from where they shot went in I had no problems.
I had many shots for my recent trip to Africa including Tdap and I consulted with Dr. Grubb before getting them. His opinion was the benefit from getting all the shots out weighed the risk of a relapse -- mmmm...until you've had POTS I can't totally agree -- but I did all my shots including a live vaccine for Yellow Fever which I had to wean off florinef to get, no POTS symptoms or relapse and I've been off florninef for 8 mos. now =)
Posted 31 August 2007 - 06:21 PM
Good luck with you Tdap, I'm sure you'll be just fine.